From Essen, Germany:
My wife, 32, has been a Type 1 diabetic since age 11 years. Now, 3 weeks ago, she got an insulin pump with lispro. Although her readings improved overall, I seem to lose my way in interpreting DKA especially because neither the doctors nor my wife were able to explain the risks of hyperglucose for a "pen-user" compared to a "pump-user". I've understood the process, if the pump's broke down. I've also understood that DKA isn't so much a problem of "pen-users" because of the subcutaneous depot of basic insulin.
Is DKA an inevitable result of blood readings above 250 mg/dl, even if the pump is working and the blood readings are simply a result of wrong eating? For my understanding this would be a comparable situation to the "pen-users" who aren't able to measure ketones.
The advice I typically give my patients on insulin pumps is to check ketones every time they have an unexpected high blood sugar, have abdominal pain, or have even one episode of vomiting. In addition, it is important to routinely check ketones whenever they are sick -- as well as any other advice your physician has given you. Prompt recognition of DKA (with moderate or large ketones) will help to ensure prompt treatment. In addition, pump users can more quickly develop DKA when compared to people with diabetes that use longer acting insulins. It is important to continue to check blood sugars frequently (at least 4 times a day) when using an insulin pump. DKA is secondary to inadequate insulin delivery (a missed shot, a malfunctioning pump, an infusion set that is malfunctioning, etc.).
Additional comments from Dr. Tessa Lebinger:You are correct that the reason diabetic ketoacidosis occurs faster in pump users that with conventional subcutaneous injections is that without longer acting insulin, if there is pump failure, very quickly the person has very little or no insulin in the body at all.
DKA occurs not only because the blood sugar is high, but because with insulin deficiency, cells that require insulin to get glucose are starving and the body breaks down fat for energy (producing ketones). If the pump is working properly, and the person overeats and has a high blood sugar, he/she shouldn't develop ketoacidosis any faster than someone taking injections (though if their pump fails and they eat extra, they will get into trouble faster). I always say not all high blood sugars are the same. If there is enough insulin to "feed" the cells that require insulin to get glucose, they won't make ketones even if the blood sugar is high. A blood sugar of 300 with ketones and vomiting is more dangerous in the short run than a blood sugar of 400 because someone ate too much and didn't take extra insulin to cover the food. (Obviously neither situation is desirable.) In any case, pump users should always test their urine for ketones with blood sugars over 250 and carry insulin and syringes (or pens) to inject insulin in case of unexpected pump or catheter problem.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.